Alert archive / Florida / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 45, NWS Melbourne, FL

June 10, 2004Orange County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Jun 10, 2004, 5:34 PM EDT for Orange County, Florida. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 10, 2004, 5:34 PM EDT (21:34 UTC)
Expired
Jun 10, 2004, 6:00 PM EDT
In force
26 min
Issued by
NWS Melbourne, FL
Area
Counties, with a storm outline in the text

County Orange County, FL

The radar

The Melbourne radar (KMLB), 96 km from the middle of the area, began a volume at 21:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 12:00Z, 9.6 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 12:00Z on 2004-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 954 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 12:00Z on 2004-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
954 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
801 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

654 
WUUS52 KMLB 102134
SVRMLB
FLC095-102200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
532 PM EDT THU JUN 10 2004

THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN ORANGE COUNTY
  IN EAST CENTRAL FLORIDA

* UNTIL 600 PM EDT

* AT 526 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER MAGIC KINGDOM...MOVING SOUTHWEST AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR ANIMAL KINGDOM AT 605 PM EDT

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 58 MILES AN
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. IF
THE STORM APPROACHES YOU...MOVE TO AN INTERIOR ROOM ON THE LOWEST 
FLOOR. THIS STORM HAS THE POTENTIAL TO PRODUCE EXCESSIVE LIGHTNING 
CONTAINING 12 OR MORE STRIKES PER MINUTE. 

HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY
MAY BE WASHED OUT. WATER LEVELS OF SMALL STREAMS AND RIVERS MAY ALSO
RISE...THEREFORE SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS.

LAT...LON 2844 8147 2856 8162 2834 8180 2823 8154

$$

SK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 2:58 PM EDT, 2 hours 36 minutes earlier.

Area forecast discussion, Jun 10, 2:58 PM EDT, 2 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
258 PM EDT THU JUN 10 2004

...WET PATTERN CONTINUES INTO EARLY NEXT WEEK...

.DISCUSSION...

CURRENTLY...SFC DEWPOINTS IN THE L/M70S AREAWIDE WITH PW VALUES
2.0.  THE DLM ATLC RIDGE HAS DROPPED DOWN TO THE NRN BAHAMAS/SRN
FL PENINSULA AND IS COMBINING WITH AN H85-H30 SHORT WAVE TROF OVER
FL TO GENERATE A S/SWRLY STEERING FLOW.  AN H25 TUTT EXTENDING FROM
THE YUCATAN PENINSULA TO THE SAVANNAH RIVER HAS BEEN DRIFTING SLOWLY
TO THE W...PLACING THE SE PENINSULA UNDER INCREASING UPR LVL
DIVERGENCE. SCT/NMRS SHRAS/TSTMS FORMING ACROSS THE CWA...STRONGEST
ALONG THE COAST NEAR THE SEA BREEZE BOUNDRAY...STORM BETWEEN KTIX
AND KTTS MANAGED TO GENERATE A 45KT GUST 230 PM.

TONIGHT...PRECIP WILL LINGER PAST SUNSET AS THE SWRLY FLOW ALOFT
PUSHES THE STORMS BACK TO THE E.  ACTIVITY HAD A GOOD START AROUND
MIDDAY AND A GOOD BIT OF THE AVAILABLE ENERGY MAY BE USED UP BEFORE
SUNSET.  NEVERTHELESS...THIS PARTICULAR STORM REGIME HAS THE SUPPORT
OF THE AFOREMENTIONED H85-H30 SHORT WAVE TROF...ITS ASSOCIATED H50
VORT MAX...AND THE H25 TUTT.  LIMITED SVR WX POTENTIAL AS WEAK WAA
IS OCCURRING AT H50...BUT MESOSCALE BOUNDARY COLLISIONS MAY YET
SQUEEZE AN ISOLD PULSE SVR STORM OUT OF THE SOUPY MIX BEFORE
NOCTURNAL SUPRESSION SHUTS THE CONVECTION DOWN.  WILL KEEP THE 60/40
COASTAL/INTERIOR SPLIT...WITH PRECIP ENDING BY MIDNIGHT.

FRIDAY THROUGH SUNDAY...LOW LEVEL RIDGE AXIS WILL SINK SOUTH FROM
CENTRAL FLORIDA FRIDAY TO THE SOUTHERN PENINSULA SAT AND REMAIN
SUPPRESSED SOUTH SUNDAY AS FRONTAL BOUNDARY PUSHES INTO SE AND
STALLS ACROSS GA. PWATS WILL REMAIN IN THE 1.8-2.0 INCH RANGE.
DECENT MOISTURE AND THE SOUTHWARD DRIFT OF THE RIDGE AXIS WILL
RESULT IN A SW-W COMPONENT LOW/MID LEVELS AND MOVE STORMS TOWARD THE
EAST COAST. POPS WILL BE IN THE LIKELY/HIGH END SCT CAT THROUGH THE
WEEKEND...WITH HIGHER COVERAGE NEAR THE EAST COAST IN THE EVENINGS.
HIGH TEMPS A DEGREE OR TWO EITHER SIDE OF 90 EACH AFTERNOON AND
OVERNIGHT LOWS IN LOW/MID 70S.

MON THROUGH THURS...DEEP MOISTURE LINGERS OVER THE REGION AND
SURFACE WIND FLOW WILL REMAIN LIGHT...GENERALLY 5-10KT. THIS SHOULD
YIELD HIGH END SCATTERED POPS AT THE LEAST WITH STORMS ABLE TO FORM
ALONG NUMEROUS MESOSCALE BOUNDARIES DEVELOPING IN THE LIGHT LOW
LEVEL FLOW. WILL INDICATE 50 POPS DAYTIME AND 30 INLAND/40 COASTAL
COUNTIES EVENINGS WITH WEAK STEERING BACK TOWARD THE EAST COAST.

&&

.MARINE...WINDS WILL VEER TO SWLY COMPONENT AS RIDGE AXIS SINKS
SOUTH INTO THE WEEKEND EXCEPT FOR ONSHORE AFTERNOON SEA BREEZE
CIRCULATION NEAR THE COAST. WINDS AND SEAS WILL GENERALLY REMAIN
AROUND 10KT/2-3 FT RESPECTIVELY SO MAIN CONCERN FOR BOATERS WILL
CONTINUE TO BE STORMS MOVING OVER THE INTRACOASTAL AND COASTAL
WATERS.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  73  87  73  88 /  50  60  40  50
MCO  73  90  73  92 /  30  60  30  50
MLB  73  88  72  89 /  50  60  40  50
VRB  72  88  73  88 /  50  60  40  50

&&

.MLB WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...BRAGAW
LONG TERM...GLITTO
Hazardous weather outlook, Jun 10, 5:30 AM EDT, 12 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
530 AM EDT THU JUN 10 2004

AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-141-144-147-
102000-

BREVARD-INDIAN RIVER-LAKE-MARTIN-OKEECHOBEE-ORANGE-OSCEOLA-SEMINOLE-
ST. LUCIE-VOLUSIA-FLAGLER BEACH TO JUPITER INLET OUT TO 60 NM-
530 AM EDT THU JUN 10 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...

...THUNDERSTORM IMPACT...
DAYTIME HEATING COUPLED WITH ABUNDANT MOISTURE...THE AFTERNOON SEA
BREEZES...AND LIGHT WESTERLY STEERING WINDS WILL LEAD TO WIDESPREAD
COVERAGE OF SHOWERS AND LIGHTNING STORMS DURING THE AFTERNOON AND
EARLY EVENING HOURS.  FREQUENT TO EXCESSIVE LIGHTNING WILL BE
POSSIBLE...WITH STRONG TO MARGINALLY SEVERE WIND GUSTS OF 40 TO 60
MPH AND HAIL ONE HALF TO ONE INCH IN DIAMETER ALSO ACCOMPANYING THE
MOST INTENSE STORMS.

...FLOOD IMPACT...
STORMS THAT FORM TODAY WILL MOVE TOWARD THE EAST AT 5 MPH. BECAUSE OF
THE SLOW STORM MOVEMENT...THE RISK OF LOCALIZED URBAN FLOODING
CONTINUES...WITH SOME LOCATIONS POTENTIALLY RECEIVING TWO TO THREE
INCHES OF RAINFALL IN A HOUR OR TWO.

...MARINE THUNDERSTORM GUST IMPACT...
STORMS ARE EXPECTED TO START PUSHING OFFSHORE FROM LATE AFTERNOON
INTO THE EARLY EVENING HOURS. WIND GUSTS OF 35 KNOTS OR HIGHER MAY
OCCUR IN THE STRONGEST STORMS TO AFFECT THE NEAR SHORE ATLANTIC.

...WATERSPOUT IMPACT...
LIGHT WINDS THROUGH A DEEP LAYER OF THE ATMOSPHERE COUPLED WITH
ABUNDANT MOISTURE PREEXISTING SHOWERS AND STORMS...AND LOW LEVEL
BOUNDARIES OVER THE ATLANTIC WILL LEAD TO A VERY LOW THREAT FOR
A FEW WATERSPOUTS OVER THE INTRACOASTAL AND NEAR SHORE ATLANTIC
WATERS...MAINLY DURING THE MORNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
THE THREAT FOR AFTERNOON STORMS WILL CONTINUE EARLY NEXT WEEK...
WITH FREQUENT LIGHTNING...LOCALLY HEAVY RAINFALL...AND STRONG TO
SEVERE STORMS ALL POTENTIAL HAZARDS. RAIN CHANCES ARE EXPECTED TO
REMAIN ABOVE NORMAL...WITH THE EAST COAST RECEIVING THE HIGHEST
COVERAGE OF STORMS.

SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE IF
NEEDED.

CRISTALDI

In the hours before

Special weather statement, Jun 10, 3:51 PM EDT, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
351 PM EDT THU JUN 10 2004

FLZ053-102030-
OSCEOLA-
351 PM EDT THU JUN 10 2004

...STRONG STORMS CAPABLE OF PRODUCING WIND GUSTS UP TO 50 MPH OVER
EASTERN OSCEOLA COUNTY...

AT 342 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
DEVELOPING STORMS CAPABLE OF PRODUCING STRONG WIND GUSTS NEAR
HOLOPAW AND POINTS SOUTHWARD...MOVING NORTHEAST AT 5 MPH. IN
ADDITION TO LOCALIZED STRONG WINDS...FREQUENT LIGHTNING STRIKES AND
TORRENTIAL RAIN CAN BE EXPECTED WITH THESE STORMS.

TO REDUCE THE RISK OF HYDROPLANING...MOTORISTS SHOULD SLOW DOWN IN
HEAVY RAIN AND NOT USE CRUISE CONTROL. IF YOU ARE OUTSIDE AND
THREATENING WEATHER APPROACHES OR YOU HEAR THUNDER...SEEK SHELTER IN
AN ENCLOSED STURDY BUILDING. PICNIC SHELTERS AND DUGOUTS MAY KEEP
YOU DRY BUT THEY OFFER NO PROTECTION FROM THE DANGERS OF LIGHTNING.

ADDITIONAL STORMS ARE EXPECTED TO DEVELOP FURTHER WEST IN OCEOLA
COUNTY...INCLUDING HARMONY...ST CLOUD AND KISSIMMEE.

SK

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 10, 2:30 PM EDTSpecial Marine WarningMLB2 hr
Jun 10, 2:30 PM EDTSpecial Marine WarningMLB2 hr

Nearby

Severe Thunderstorm Warnings in Florida, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.